Puerto Rico, 2015

Flood in Puerto Rico, November 24, 2015

November 24, 2015 · NWS SJU · 1 event in 1 county or zone

Showers and thunderstorms developed over north central Puerto Rico. Light low level winds maintained these showers nearly stationary over Hatillo,producing very heavy rainfall in a short period of time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Showers and thunderstorms developed over north central Puerto Rico. Light low level winds maintained these showers nearly stationary over Hatillo,producing very heavy rainfall in a short period of time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Nov 24, 2:58 PM AST, 6 hours 41 minutes earlier.

Area forecast discussion, Nov 24, 2:58 PM AST, 6 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
258 PM AST TUE NOV 24 2015

.SYNOPSIS...LATEST GUIDANCE SUGGESTS THAT THE UPPER LEVEL RIDGE
WILL PREVAIL OVER THE LOCAL AREA THROUGH THURSDAY. THEN AN UPPER
TROUGH WILL DEVELOP ACROSS THE WESTERN ATLANTIC BY
FRIDAY...DIGGING SOUTH INTO THE CARIBBEAN DURING THE WEEKEND.
AVAILABLE MOISTURE WILL REMAIN NEAR NORMAL THROUGH
THURSDAY...INCREASING GRADUALLY ON FRIDAY AND CONTINUING ABOVE
NORMAL THROUGH THE WEEKEND AND INTO THE FIRST FEW DAYS OF NEXT
WEEK.

&&

.DISCUSSION...LITTLE TO NO SHOWER ACTIVITY WAS OBSERVED TODAY
ACROSS THE LOCAL AREA WITH ONLY A FEW SHOWERS OVER THE LOCAL
WATERS. HOWEVER AT THIS TIME...MID AFTERNOON...A FEW SHOWERS LOOK
LIKE THEY WILL POP UP ACROSS PORTIONS OF THE INTERIOR AND
NORTHWESTERN PR AS SATELLITE IMAGERY SHOWS A STEADY INCREASE IN
CLOUDS OVER THOSE AREAS. THIS IS LIKELY DUE TO THE SEA BREEZE
CONVERGENCE AND DIURNAL HEATING.

FOR THE NEXT FEW DAYS...THE AVAILABLE MOISTURE SHOULD BE CLOSE TO
NORMAL...UNTIL FRIDAY...SO THE CHANCES OF MORE SIGNIFICANT
SHOWERS AND A FEW THUNDERSTORMS SHOULD INCREASE ON
WEDNESDAY...REMAINING MARGINALLY UNSTABLE THROUGH THE REST OF THE WEEK.
HOWEVER FOR THE WEEKEND...THE UPPER TROUGH DIGS DOWN TO THE WEST
OF THE LOCAL AREA...POSSIBLY CAUSING GOOD INSTABILITY AND
INCREASING THE CHANCES OF THUNDERSTORMS OVER THE LOCAL AREA AS
THIS UPPER TROUGH COMBINES WITH THE INCREASE IN MOISTURE THAT THE
GFS MODEL IS FORECASTING...WHICH WOULD PUT THE PRECIPITABLE WATER
TO ALMOST 2 INCHES THIS WEEKEND...AND OVER 2 INCHES EARLY NEXT
WEEK.

&&

.AVIATION...PREVAILING VFR DURG THE PRD AT ALL TAF SITES. SCT-BKN
CLDS LYRS FL020...040...080. FEW TOPS 120-140 OVR THE COASTAL WATERS
SURROUNDING THE ISLANDS... ISOLD TOPS ABV 240 W/ISOLD TSRA OVR W AND
NW PR TIL 24/22Z WHERE BRIEF MVFR WITH SCT SHRA AND ISOLD TSRA WILL
REMAIN POSSIBLE. SFC WND LIGHT AND VRB EXCEPT FOR LOCAL SEA BREEZES
TIL 24/22Z ALONG THE COASTAL AREAS. WNDS BLO FL120 MAINLY FM SE 10-
15 KTS...THEN BACKING AND BCMG FM N WHILE INCR W/HEIGHT. NO OTHER
SIG OPERATIONAL IMPACTS ATTM.

&&

.MARINE...SEAS UP TO 5 FEET REPORTED AT THE SAN JUAN BUOY AND
BETWEEN 3 AND 4 FEET AT THE VIEQUES BUOY. THE OFFSHORE ATLANTIC
BUOY IS REPORTING SEAS BETWEEN 5 AND 6 FEET. ACCORDING TO GUIDANCE
AND OBSERVATIONS...SEAS WILL CONTINUE TO SLOWLY SUBSIDE TODAY THEN
INCREASING SLOWLY ON THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  76  87  76  87 /  20  30  40  40
STT  76  86  76  86 /  30  30  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
AM...NONE.
&&

09/25
Hazardous weather outlook, Nov 24, 6:13 AM AST, 15 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
613 AM AST TUE NOV 24 2015

AMZ710>745-PRZ001>013-251015-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
613 AM AST TUE NOV 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

.THUNDERSTORMS...THERE IS A CHANCE OF THUNDERSTORMS WITH HEAVY
RAINFALL ACROSS PORTIONS OF THE INTERIOR...NORTH AND WEST PUERTO
RICO THIS AFTERNOON.

.RIP CURRENTS...THERE IS A MODERATE RISK OF RIP CURRENTS FOR
THE ATLANTIC BEACHES OF PUERTO RICO AND CULEBRA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN UPPER LEVEL TROUGH/LOW WILL AMPLIFY WEST OF THE REGION LATE IN
THE WEEKEND AND EARLY NEXT WEEK. THIS WILL RESULT IN MOIST AND
UNSTABLE CONDITIONS ACROSS THE LOCAL REGION.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTER ARE ENCOURAGED TO REPORT FLOODING AND/OR RIP CURRENTS TO
THE NATIONAL WEATHER SERVICE IN SAN JUAN.

AMZ715-725-VIZ001-002-251015-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
613 AM AST TUE NOV 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

.RIP CURRENTS...THERE IS A MODERATE RISK OF RIP CURRENTS FOR
BEACHES ALONG NORTHWEST SAINT THOMAS AND NORTHEAST SAINT CROIX.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN UPPER LEVEL TROUGH/LOW WILL AMPLIFY WEST OF THE REGION LATE IN
THE WEEKEND AND EARLY NEXT WEEK. THIS WILL RESULT IN MOIST AND
UNSTABLE CONDITIONS ACROSS THE LOCAL REGION.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTER ARE ENCOURAGED TO REPORT RIP CURRENTS TO THE NATIONAL
WEATHER SERVICE IN SAN JUAN.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Hatillo

When
November 24, 9:39 PM AST
Where
Hatillo County, 4.73 mi N of Hatillo to 4.74 mi N of Hatillo
Cause
Heavy Rain
Reported by
Public
Coordinates
18.488, -66.791

Road PR-2 from Hatillo to Arecibo was reported flooded in front of Sams Club Store.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2015Every state in 2015This day in weather historyWarnings in Puerto Rico, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608863.